Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

The hypoelliptic Laplacian on the cotangent bundle


Author: Jean-Michel Bismut
Journal: J. Amer. Math. Soc. 18 (2005), 379-476
MSC (2000): Primary 35H10, 58A14, 58J20
Published electronically: February 28, 2005
MathSciNet review: 2137981
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we construct a new version of Hodge theory, where the corresponding Laplacian acts on the total space of the cotangent bundle. This Laplacian is a hypoelliptic operator, which is in general non-self-adjoint. When properly interpreted, it provides an interpolation between classical Hodge theory and the generator of the geodesic flow. The construction is also done in families in the superconnection formalism of Quillen and extends earlier work by Lott and the author.


References [Enhancements On Off] (What's this?)

  • [A85] M. F. Atiyah.
    Circular symmetry and stationary-phase approximation.
    Astérisque, (131):43-59, 1985.
    Colloquium in honor of Laurent Schwartz, Vol. 1 (Palaiseau, 1983). MR 0816738 (87h:58206)
  • [BeGeV92] N. Berline, E. Getzler, and M. Vergne.
    Heat kernels and Dirac operators.
    Grundl. Math. Wiss. Band 298. Springer-Verlag, Berlin, 1992. MR 1215720 (94e:58130)
  • [BerB94] A. Berthomieu and J.-M. Bismut.
    Quillen metrics and higher analytic torsion forms.
    J. Reine Angew. Math., 457:85-184, 1994. MR 1305280 (96d:32036)
  • [B81] J.-M. Bismut.
    Mécanique aléatoire.
    Springer-Verlag, Berlin, 1981.
    With an English summary. MR 0629977 (84a:70002)
  • [B85] J.-M. Bismut.
    Index theorem and equivariant cohomology on the loop space.
    Comm. Math. Phys., 98(2):213-237, 1985. MR 0786574 (86h:58129)
  • [B86] J.-M. Bismut.
    The Atiyah-Singer index theorem for families of Dirac operators: two heat equation proofs.
    Invent. Math., 83(1):91-151, 1986. MR 0813584 (87g:58117)
  • [B92a] J.-M. Bismut.
    Bott-Chern currents, excess normal bundles and the Chern character.
    Geom. Funct. Anal., 2(3):285-340, 1992. MR 1177315 (94a:58206)
  • [B92b] J.-M. Bismut.
    On certain infinite-dimensional aspects of Arakelov intersection theory.
    Comm. Math. Phys., 148(2):217-248, 1992. MR 1178144 (94a:58204)
  • [B95] J.-M. Bismut.
    Equivariant immersions and Quillen metrics.
    J. Differential Geom., 41(1):53-157, 1995. MR 1316553 (96m:58261)
  • [B97] J.-M. Bismut.
    Holomorphic families of immersions and higher analytic torsion forms.
    Astérisque, (244):viii+275, 1997. MR 1623496 (2000b:58057)
  • [B04a] J.-M. Bismut.
    Holomorphic and de Rham torsion.
    Compositio Math., 140:1302-1356, 2004. MR 2081158
  • [B04b] J.-M. Bismut.
    Une déformation de la théorie de Hodge sur le fibré cotangent.
    C. R. Acad. Sci. Paris Sér. I, 338:471-476, 2004. MR 2057728
  • [B04c] J.-M. Bismut.
    Le Laplacien hypoelliptique sur le fibré cotangent.
    C. R. Math. Acad. Sci. Paris Sér. I, 338:555-559, 2004. MR 2057029 (2005c:58061)
  • [B04d] J.-M. Bismut.
    Une déformation en famille du complexe de de Rham-Hodge.
    C. R. Math. Acad. Sci. Paris Sér. I, 338:623-627, 2004. MR 2056471 (2005a:58028)
  • [B04e] J.-M. Bismut.
    Le Laplacien hypoelliptique.
    In Séminaire: Équations aux Dérivées Partielles, 2003-2004, Sémin. Équ. Dériv. Partielles,Exp. No. XXII, 15. École Polytech., Palaiseau, 2004.
  • [BF86] J.-M. Bismut and D. S. Freed.
    The analysis of elliptic families. I. Metrics and connections on determinant bundles.
    Comm. Math. Phys., 106(1):159-176, 1986. MR 0853982 (88h:58110a)
  • [BGiSo88] J.-M. Bismut, H. Gillet, and C. Soulé.
    Analytic torsion and holomorphic determinant bundles. I. Bott-Chern forms and analytic torsion.
    Comm. Math. Phys., 115(1):49-78, 1988. MR 0929146 (89g:58192a)
  • [BG01] J.-M. Bismut and S. Goette.
    Families torsion and Morse functions.
    Astérisque, (275):x+293, 2001. MR 1867006 (2002h:58059)
  • [BG04] J.-M. Bismut and S. Goette.
    Equivariant de Rham torsions.
    Ann. of Math., 159:53-216, 2004. MR 2051391
  • [BL91] J.-M. Bismut and G. Lebeau.
    Complex immersions and Quillen metrics.
    Inst. Hautes Études Sci. Publ. Math., (74):ii+298 pp. (1992), 1991.MR 1188532 (94a:58205)
  • [BL05] J.-M. Bismut and G. Lebeau.
    The hypoelliptic Laplacian and Ray-Singer metrics.
    To appear, 2005.
  • [BLo95] J.-M. Bismut and J. Lott.
    Flat vector bundles, direct images and higher real analytic torsion.
    J. Amer. Math. Soc., 8(2):291-363, 1995. MR 1303026 (96g:58202)
  • [BZ92] J.-M. Bismut and W. Zhang.
    An extension of a theorem by Cheeger and Müller.
    Astérisque, (205):235, 1992.
    With an appendix by François Laudenbach. MR 1185803 (93j:58138)
  • [BZ94] J.-M. Bismut and W. Zhang.
    Milnor and Ray-Singer metrics on the equivariant determinant of a flat vector bundle.
    Geom. Funct. Anal., 4(2):136-212, 1994. MR 1262703 (96f:58179)
  • [Bo59] R. Bott.
    The stable homotopy of the classical groups.
    Ann. of Math. (2), 70:313-337, 1959. MR 0110104 (22:987)
  • [C79] J. Cheeger.
    Analytic torsion and the heat equation.
    Ann. of Math. (2), 109(2):259-322, 1979. MR 0528965 (80j:58065a)
  • [Fr86] D. Fried.
    The zeta functions of Ruelle and Selberg. I.
    Ann. Sci. École Norm. Sup. (4), 19(4):491-517, 1986. MR 0875085 (88k:58134)
  • [Fr88] D. Fried.
    Torsion and closed geodesics on complex hyperbolic manifolds.
    Invent. Math., 91(1):31-51, 1988. MR 0918235 (88j:58133)
  • [HSj85] B. Helffer and J. Sjöstrand.
    Puits multiples en mécanique semi-classique. IV. Étude du complexe de Witten.
    Comm. Partial Differential Equations, 10(3):245-340, 1985. MR 0780068 (87i:35162)
  • [Hö67] L. Hörmander.
    Hypoelliptic second order differential equations.
    Acta Math., 119:147-171, 1967. MR 0222474 (36:5526)
  • [KM76] F. F. Knudsen and D. Mumford.
    The projectivity of the moduli space of stable curves. I. Preliminaries on ``det'' and ``Div''.
    Math. Scand., 39(1):19-55, 1976. MR 0437541 (55:10465)
  • [Ko34] A. Kolmogoroff.
    Zufällige Bewegungen (zur Theorie der Brownschen Bewegung).
    Ann. of Math. (2), 35(1):116-117, 1934. MR 1503147
  • [MaQ86] V. Mathai and D. Quillen.
    Superconnections, Thom classes, and equivariant differential forms.
    Topology, 25(1):85-110, 1986. MR 0836726 (87k:58006)
  • [MoSt91] H. Moscovici and R. J. Stanton.
    $R$-torsion and zeta functions for locally symmetric manifolds.
    Invent. Math., 105(1):185-216, 1991. MR 1109626 (92i:58199)
  • [Mü78] W. Müller.
    Analytic torsion and ${R}$-torsion of Riemannian manifolds.
    Adv. in Math., 28(3):233-305, 1978. MR 0498252 (80j:58065b)
  • [Q85a] D. Quillen.
    Superconnections and the Chern character.
    Topology, 24(1):89-95, 1985. MR 0790678 (86m:58010)
  • [Q85b] D. Quillen.
    Determinants of Cauchy-Riemann operators on Riemann surfaces.
    Functional Anal. Appl., 19(1):31-34, 1985. MR 0783704 (86g:32035)
  • [RS71] D. B. Ray and I. M. Singer.
    ${R}$-torsion and the Laplacian on Riemannian manifolds.
    Advances in Math., 7:145-210, 1971. MR 0295381 (45:4447)
  • [Re35] K. Reidemeister.
    Homotopieringe und Linsenraüm.
    Hamburger Abhandl., pages 102-109, 1935.
  • [W82] E. Witten.
    Supersymmetry and Morse theory.
    J. Differential Geom., 17(4):661-692 (1983), 1982. MR 0683171 (84b:58111)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35H10, 58A14, 58J20

Retrieve articles in all journals with MSC (2000): 35H10, 58A14, 58J20


Additional Information

Jean-Michel Bismut
Affiliation: Département de Mathématique, Université Paris-Sud, Bâtiment 425, 91405 Orsay, France
Email: Jean-Michel.Bismut@math.u-psud.fr

DOI: http://dx.doi.org/10.1090/S0894-0347-05-00479-0
PII: S 0894-0347(05)00479-0
Keywords: Hypoelliptic equations, Hodge theory, index theory and related fixed point theorems
Received by editor(s): February 9, 2004
Published electronically: February 28, 2005
Additional Notes: The author is indebted to Viviane Baladi, Sebastian Goette and Yves Le Jan for several discussions. Gilles Lebeau’s support and enthusiasm have been essential to the whole project. A referee has also provided much help by reading the manuscript very carefully.
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia